Texas, 2014

Drought in Texas, August 1 to 31, 2014

August 1 to 31, 2014 · NWS SJT · 10 events in 10 counties and zones

S. Drought Monitor shows degradation along and north of Interstate 20.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor shows degradation along and north of Interstate 20. Extreme drought conditions were shown across Shackelford, Haskell, Throckmorton, Jones and Fisher counties. Impacts of extreme drought include major crop and pasture losses and widespread water shortages or restrictions. Severe drought conditions exist across the remainder of the Big Country. Impacts from severe drought include, crop or pasture losses likely, water shortages and water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 10:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 10:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1130 PM CDT THU JUL 31 2014

.AVIATION...
/06Z TAFS/

Ceilings around 4000ft are lingering from KABI to KBWD with
scattered high clouds elsewhere across West Central TX. High
clouds will increase overnight as convective debris from NM
convection moves southeast, however, no precipitation is expected
at the forecast terminals through the TAF period. Any storms that
develop are expected to be south and west of KSOA and KSJT. Expect
light northeast winds, generally remaining 10 kts or less,
through Friday evening.

Johnson

&&

.PREV DISCUSSION... /ISSUED 930 PM CDT THU JUL 31 2014/

UPDATE...
Removed chance of precipitation from southern counties through the
remainder of the night.

DISCUSSION...
The cold front has moved well south of the I10 corridor into south
Texas. Shower activity associated with the front is now well south
of the CWA, have removed chance of precipitation through the
remainder of the night. Have updated temperatures, dew points, winds
and associated parameters for the rest of the night.

PREV DISCUSSION... /ISSUED 626 PM CDT THU JUL 31 2014/

AVIATION...
/00Z TAFS/

The low ceilings from earlier today have improved to 3500 ft or
greater. This cloud deck will continue to thin and shift east
overnight, with VFR conditions anticipated through the TAF period.
Convection along the cold front should remain south of I-10, posing
minimal threat to the KSOA and KJCT terminals. Winds will be from a
general north to northeast direction at 10 kts or less once the sun
sets, remaining light through Friday afternoon.

Johnson

PREV DISCUSSION... /ISSUED 300 PM CDT THU JUL 31 2014/

SHORT TERM...
(Tonight and Friday)

The surface front will remain well south of the forecast area
tonight, however the 850mb front will be situated along our
southern border. Models showing precip over our southern
counties tonight and this seems reasonable given the position of
the front and overrunning just north of it. Maintained a slight
chance of precipitation across the Interstate 10 corridor and
south tonight and Friday.

Light northerly winds and partly to mostly cloudy skies will
prevail tonight. Overnight lows tonight will be slightly below
normal with temperatures mainly in the 60s. On Friday, below
normal temperatures will continue. Expect partly cloudy skies to
persist with upper 80s to near 90.

LONG TERM...
(Friday night through Thursday)

A slow warm up will ensue this weekend into early next week. Below
normal temperatures are forecast to continue this weekend, with
highs on Saturday in the upper 80s to lower 90s, and in lower 90s
for most locations on Sunday. Overnight lows will be slightly
below seasonal normals, in the mid to upper 60s. The remnant cold
front will be located from south Texas, into the mountains of West
Texas late Friday into Saturday. Showers and thunderstorms are
forecast to develop along and behind this boundary, mainly to our
south and west. I went ahead and continued the slight chance PoPs
for mainly the northern Edwards Plateau, Friday night and
Saturday.

A steady warm up is forecast next week, although temperatures will
remain near seasonal normals. High temperatures by mid week will
be in the mid 90s across much of the area, with lows generally in
the lower 70s. High pressure will dominate, with rain chances
remaining minimal through at least the middle of next week. Models
continue to indicate an upper level trough moving from the
Northern Plains into the Great Lakes region late next week. This
results in a cold front moving south through the Plains Thursday
into Friday. The ECMWF continues to be most aggressive, bringing
the front into West Central Texas on Friday. This would result in
slightly cooler temperatures and the possibility of precipitation.
For now, I have added in slight chance PoPs across the northern
Big Country on day 7, and these may need to be expanded if models
come into better agreement on a wetter solution.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  87  66  89  67 /  10   5   5   5   5
San Angelo 	 66  90  67  91  68 /  10  10  10  10   5
Junction 	 70  91  68  91  67 /  10  10  10  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/99/99
Hazardous weather outlook, Jul 31, 8:35 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 PM CDT THU JUL 31 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
935 PM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY ALONG AND SOUTH OF THE
I-10 CORRIDOR FROM OZONA TO SONORA. THE MAIN HAZARDS WILL BE
BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Local storm report, Jul 31, 7:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 PM CDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     WILDFIRE         9 N PONTOTOC            31.04N  98.96W
07/29/2014  E2079 ACRE       SAN SABA           TX   FOREST SERVICE

            THE HAVELAH COMPLEX FIRE WAS FORMED BY TWO BRUSH FIRES
            IN HILLY TERRAIN NEAR COUNTY ROAD 310 APPROXIMATELY 18
            MILES SOUTHWEST OF SAN SABA. THE BURN AREA WAS ESTIMATED
            AT 2079 ACRES AND THE FIRE WAS CONTAINED THURSDAY
            AFTERNOON. THIS FIRE COMPLEX WAS STARTED BY LIGHTNING.

&&

EVENT NUMBER SJT1400323

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Callahan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Callahan County during August.

Drought, Fisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Fisher County during August.

Drought, Haskell

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Haskell County during August.

Drought, Jones

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Jones County during August.

Drought, Mason

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Mason County during August.

Drought, Nolan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Nolan County during August.

Drought, Shackelford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Shackelford County during August.

Drought, Sutton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Sutton County during August.

Drought, Taylor

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Taylor County during August.

Drought, Throckmorton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme drought conditions across Throckmorton County during August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540821, 540822, 540823, 540824, 540825, 540826, 540827, 540828, 540829, 540830.